Treatment training manual

4. 9 Anaemia: AZT and lactic acidosis

Anaemia

Anaemia is a shortage of oxygen-carrying red blood cells. The main symptom is extreme tiredness. AZT can cause anaemia by its effect on bone marrow.

AZT is no longer rceommended as a preferred drug for people starting treatment. It is still recommended in WHO guidelines for second-line treatment.

Lower doses of AZT may be just as effective against HIV, but this is not possible when using the current fixed dose combinations.

If you are using AZT and become extremely tired or weak, you need to see your doctor who should perform a blood test or change this treatment.

Lactic acidosis

Lactic acidosis is a term for a dangerous build up of lactate in the blood.

Lactate is a waste product produced when sugar is turned into energy by the body.

The symptoms include feeling sick and/or very tired and muscle weakness.

If you have these symptoms, it is essential to contact your doctor.

The risk of lactic acidosis with modern HIV drugs is very low – close to zero. It was nearly always linked to the use of older HIV drugs called d4T and ddI.

Neither of these drugs are recommended in WHO treatment guidelines.

Further reading

Information about lactic acidosis from the i-BaseĀ guide to side effects and other complications.

Last updated: 1 January 2016.